Alert archive / California / Gale Watches in 2018

Gale Watch 1, NWS Eureka, CA

January 7, 2018

NWS Eureka, CA issued this gale watch at Jan 7, 2018, 3:00 AM PST. It took effect at Jan 8, 2018, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2018, 3:00 AM PST (11:00 UTC)
In effect from
Jan 8, 2018, 7:00 AM PST
Expired
Jan 7, 2018, 2:51 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

374 
WHUS76 KEKA 071100
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
300 AM PST Sun Jan 7 2018

PZZ475-071900-
/O.EXT.KEKA.SC.Y.0003.180108T1100Z-180108T1500Z/
/O.NEW.KEKA.GL.A.0001.180108T1500Z-180109T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
300 AM PST Sun Jan 7 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM TO 7 AM PST
MONDAY...
...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Monday morning through Monday evening. 

* WINDS... Southerly increasing to 25 to 35 kts with gusts to 55
  kts on Monday. Winds will diminish Monday night.

* WAVES/SEAS...Southerly wind waves building to 8 to 10 feet
  around 9 seconds tonight and Monday. Northwest swell building 
  to 8 to 10 feet around 14 seconds on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ470-071900-
/O.CON.KEKA.SC.Y.0003.180108T0500Z-180110T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
300 AM PST Sun Jan 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 3 AM PST WEDNESDAY...

* WINDS... Southerly increasing to 15 to 25 kts with gusts to 35
  kts tonight and Monday. Winds will diminish Monday night.

* WAVES/SEAS...Southerly wind waves building to 6 to 8 feet around
  7 seconds tonight and Monday. Northwest swell building to 8 to
  10 feet around 14 seconds on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
2 follow-up statements
252 
WHUS76 KEKA 071644
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
844 AM PST Sun Jan 7 2018

PZZ475-080045-
/O.CON.KEKA.SC.Y.0003.180108T1100Z-180108T1500Z/
/O.CON.KEKA.GL.A.0001.180108T1500Z-180109T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
844 AM PST Sun Jan 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 7 AM PST
MONDAY...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WINDS... Southerly increasing to 25 to 35 kts with gusts to 55 
  kts on Monday. Winds will diminish Monday night. 

* WAVES/SEAS...Southerly wind waves building to 8 to 10 feet 
  around 9 seconds tonight and Monday. Northwest swell building 
  to 8 to 10 feet around 14 seconds on Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ470-080045-
/O.CON.KEKA.SC.Y.0003.180108T0500Z-180110T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
844 AM PST Sun Jan 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 3 AM PST WEDNESDAY...

* WINDS... Southerly increasing to 15 to 25 kts with gusts to 35 
  kts tonight and Monday. Winds will diminish Monday night. 

* WAVES/SEAS...Southerly wind waves building to 6 to 8 feet 
  around 7 seconds tonight and Monday. Northwest swell building 
  to 8 to 10 feet around 14 seconds on Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
591 
WHUS76 KEKA 072251
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
251 PM PST Sun Jan 7 2018

PZZ475-080700-
/O.EXT.KEKA.SC.Y.0003.180108T1100Z-180108T1800Z/
/O.UPG.KEKA.GL.A.0001.180108T1500Z-180109T0600Z/
/O.NEW.KEKA.GL.W.0001.180108T1800Z-180109T0600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
251 PM PST Sun Jan 7 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM TO 10 AM PST
MONDAY...
...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST MONDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 10 AM to 10 PM PST Monday. The Gale Watch
is no longer in effect. 

* WINDS... Southerly increasing to 25 to 35 kts with gusts to 40 
  kts on Monday. Winds will diminish Monday night. 

* WAVES/SEAS...Southerly wind waves building to 8 to 10 feet 
  around 9 seconds tonight and Monday. Northwest swell building 
  to 8 to 10 feet around 14 seconds on Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ455-080700-
/O.EXB.KEKA.SC.Y.0003.180108T1800Z-180109T0600Z/
Cape Mendocino to Pt Arena out 10 nm-
251 PM PST Sun Jan 7 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST
MONDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 10 AM to 10 PM PST Monday. 

* WINDS... Southerly increasing to 15 to 25 kts with gusts to 35 
  kts tonight and Monday. Winds will diminish Monday night. 

* WAVES/SEAS...Southerly wind waves building to 6 to 8 feet 
  around 7 seconds tonight and Monday. Northwest swell building 
  to 8 to 10 feet around 14 seconds on Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ470-080700-
/O.CON.KEKA.SC.Y.0003.180108T0500Z-180110T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
251 PM PST Sun Jan 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 3 AM PST WEDNESDAY...

* WINDS... Southerly increasing to 15 to 25 kts with gusts to 35 
  kts tonight and Monday. Winds will diminish Monday night. 

* WAVES/SEAS...Southerly wind waves building to 6 to 8 feet 
  around 7 seconds tonight and Monday. Northwest swell building 
  to 8 to 10 feet around 14 seconds on Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jan 6, 3:07 PM PST, 11 hours 53 minutes earlier.

Area forecast discussion, Jan 6, 3:07 PM PST, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
307 PM PST Sat Jan 6 2018

.SYNOPSIS...Cool and dry conditions can be expected tonight and
Sunday, but wet weather will return Sunday night through Tuesday.
Periodic light rain will continue in Humboldt and Del Norte
counties Wednesday and Thursday, with dry conditions farther
south. Dry weather will return to the whole region Friday through
the weekend.

&&

.DISCUSSION...High pressure has reclaimed Northwest California for
the time-being, and as a result showers have diminished across
the region. Some lingering instability continues to generate
shallow convection across the waters, but this activity has ceased
on land as of early this afternoon. Overnight tonight,
increasingly dry air aloft will result in clearing skies, which
will in turn allow for more efficient cooling along valley floors.
As a result, temperatures in interior valleys are likely to be
quite cool, with valley fog and stratus likely to develop after
midnight as well. In addition, some patchy marine stratus and fog
may develop overnight in the coastal lowlands as well. On Sunday,
dry conditions will persist, with generally cool afternoon
temperatures. High level cloud cover will steadily increase
through the day, which may help to slow the erosion of valley fog
in interior valleys. Should this occur, these areas will likely
remain very cool through the day. Meanwhile, marine stratus will
likely dissipate somewhat through the afternoon, but there are
indications that it will likely not disappear completely,
resulting in a somewhat gloomy day in some places.

Wet weather conditions can be expected late Sunday night through
Tuesday as an complex storm system approaches the area. This storm
system will actually be the end result of a merger between two
separate storm systems: one currently digging southeastward out
of the north Pacific, and a weaker, warmer system currently
located well offshore to the southwest of California. As the first
and stronger storm system digs to the south, it will absorb the
second storm system, and draw rich moisture toward California from
the subtropics. While this moisture will be plentiful, it will
not be particularly well focused in any one area. As a result,
widespread light to moderate rain will develop across much of the
state of California as a warm front moves onshore Sunday night
through early Monday. Rain rates will increase through the day
Monday as the core of the storm system moves onshore, becoming
more focused and heavy ahead of a north/south oriented cold front.
While this will help to focus and intensify precipitation from
Mendocino county southward, total accumulations will largely be
driven by terrain features and will otherwise be relatively
uniformly distributed throughout the state.

In any case, the end result for our northwest corner of
California will likely be widespread accumulations of 1 to 3
inches, with higher totals in the mountains of Mendocino and
southern Humboldt counties, and lower totals in the coastal areas
of Humboldt and Del Norte counties where southeast winds will
result in downslope evaporation. Rain will continue most of the
day Monday and into Tuesday morning, becoming showery and
gradually waning through the day Tuesday. Expect relatively minor
nuisance impacts...i.e. ponding water on roads, briefly swollen
creeks and streams, falling rocks on roads, and gusty ridgetop
winds. Snow levels will remain high throughout the event,
confining snow to the higher peaks of the Trinity Alps for the
most part and above local highway passes.

High pressure will gradually build back up along the West Coast
Wednesday and beyond, but a few weak weather systems skirting the
periphery of this high pressure may bring light rain to Humboldt
and Del Norte counties Wednesday and Thursday before things dry
out completely Friday through the weekend. /BRC

&&

.AVIATION...VFR conditions have been prevailing this afternoon as
a brief period of high pressure has taken hold of the forecast.
There is some instability in the air; however, as satellite
imagery shows cumulus development over the terrain. These
conditions are expected to give way to the development of low
level cloud and fog later this evening, especially for the valleys
and coastal locations leaving them with IFR to LIFR conditions
tonight. The toughest part of the forecast package this afternoon
will be determining whether or not we will be able to see any
clearing tomorrow before the rain arrives. High clouds filtering
overhead may lead to less mixing which means the stratus and fog
could linger all day.

&&

.MARINE...The forecast remains on track this afternoon with buoys
reporting 7 to 8 foot waves at 13 seconds as the west-northwest
swell continues to subside. Northerly winds remain light to
moderate but will gradually weaken and shift to the south as a
storm system approaches the area from the southwest on Sunday.
This frontal boundary will bring increasing southerly winds to
the waters on Monday; however, an area of low pressure will be
moving along the front Monday afternoon This makes confidence
lower on the wind speed and direction. Areas of gale force winds
are possible with this low pressure. Tuesday morning once this
front moves through there is good agreement on a dramatic wind
shift with near gale to gale force northerly winds spreading
across the waters.

Additionally, on Monday, a second northwest swell moves into the
waters. Initially periods will be around 20 seconds and these will
diminish to around 16 seconds as it builds to around 9 feet. This
swell will slowly diminish but generally persist through late in
the week. Late in the week another long period swell is expected.

Mid to late week there is general agreement in the models that a
series of fairly weak systems will move through the waters
bringing periods of alternating northerly and southerly winds.
MKK/KR

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 6, 2:22 PM PST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
222 PM PST Sat Jan 6 2018

CAZ101>103-105-072230-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-
222 PM PST Sat Jan 6 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will bring moderate to occasionally heavy rains to
the area Monday through Tuesday morning. While river flooding is not
expected, rivers will rise, particularly smaller creeks and streams.
In addition, ponding water can be expected on some roadways, as well
as an increased potential for falling rocks and rockslides.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-106>113-072230-
Southwestern Humboldt-Southern Humboldt Interior-Northern Trinity-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
222 PM PST Sat Jan 6 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will bring heavy rain and gusty winds to the area
late Sunday night through Tuesday morning. While river flooding is
not expected, rivers will rise, particularly smaller creeks and
streams. In addition, ponding water can be expected on some
roadways, as well as an increased potential for falling rocks and
rockslides.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 8:47 PM PSTSmall Craft AdvisoryEKA3 days
Jan 7, 2:51 PM PSTGale WarningEKA29 hr

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.